Alert archive / Arizona / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 41, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this severe thunderstorm warning at Aug 14, 2017, 2:16 PM MST for Apache County, Navajo County, Arizona. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 14, 2017, 2:16 PM MST (21:16 UTC)
- Expired
- Aug 14, 2017, 2:45 PM MST
- In force
- 29 min
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Apache County, AZ, Navajo County, AZ
The radar
The Flagstaff radar (KFSX), 123 km from the middle of the area, began a volume at 21:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 9.3 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1074 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 734 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 68 m²/s²
- 0-3 km storm-relative helicity
- 107 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.1
The text
As transmitted.
496
WUUS55 KFGZ 142116
SVRFGZ
AZC001-017-142145-
/O.NEW.KFGZ.SV.W.0041.170814T2116Z-170814T2145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Flagstaff AZ
216 PM MST MON AUG 14 2017
The National Weather Service in Flagstaff has issued a
* Severe Thunderstorm Warning for...
Apache County in northeastern Arizona...
Navajo County in north central Arizona...
* Until 245 PM MST
* At 215 PM MST, a severe thunderstorm was located 8 miles southeast
of Woodruff, or 32 miles north of Show Low, moving northeast at 35
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will remain over mainly rural areas OF
Apache and Navajo Counties.
This includes Highway 180 between mile markers 327 and 343.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 3457 10997 3472 11005 3484 10971 3462 10962
TIME...MOT...LOC 2115Z 243DEG 30KT 3470 10993
HAIL...1.00IN
WIND...60MPH
$$
MCT2 follow-up statements
270
WWUS55 KFGZ 142135
SVSFGZ
Severe Weather Statement
National Weather Service Flagstaff AZ
235 PM MST MON AUG 14 2017
AZC001-017-142145-
/O.CON.KFGZ.SV.W.0041.000000T0000Z-170814T2145Z/
Apache-Navajo-
235 PM MST MON AUG 14 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM MST
FOR APACHE AND NAVAJO COUNTIES...
At 235 PM MST, a severe thunderstorm was located 8 miles southeast of
Woodruff, or 33 miles north of Show Low, moving east at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas OF
Apache and Navajo Counties.
This includes Highway 180 between mile markers 327 and 343.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 3457 10997 3472 11005 3484 10971 3462 10962
TIME...MOT...LOC 2135Z 264DEG 19KT 3471 10993
HAIL...1.00IN
WIND...60MPH
$$
MCT109
WWUS55 KFGZ 142144
SVSFGZ
Severe Weather Statement
National Weather Service Flagstaff AZ
244 PM MST MON AUG 14 2017
AZC001-017-142153-
/O.EXP.KFGZ.SV.W.0041.000000T0000Z-170814T2145Z/
Apache-Navajo-
244 PM MST MON AUG 14 2017
...THE SEVERE THUNDERSTORM WARNING FOR APACHE AND NAVAJO COUNTIES
WILL EXPIRE AT 245 PM MST...
The storm which prompted the warning has weakened below severe
limits. Therefore the warning will be allowed to expire. However
small hail, gusty winds and heavy rain are still likely with this
thunderstorm.
LAT...LON 3457 10997 3472 11005 3484 10971 3462 10962
TIME...MOT...LOC 2143Z 243DEG 30KT 3474 10986
$$
MCTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 10:27 AM MST, 3 hours 49 minutes earlier.
Area forecast discussion, Aug 14, 10:27 AM MST, 3 hours 49 minutes before
Area Forecast Discussion National Weather Service Flagstaff AZ 1027 AM MST Mon Aug 14 2017 .SYNOPSIS...Scattered thunderstorms are expected this afternoon along and east of a line from Payson to Page, with dry conditions west of this line. No storms are forecast from Tuesday through Friday. Breezy southwest winds are on tap for today and Tuesday. && .UPDATE...Drier air is filtering into the region from the west this morning, with satellite precipitable water estimates falling below 0.50" from Flagstaff and the Kaibab Plateau westward. East of this area (east of a Page to Payson line), low level moisture remains with sfc dewpoints in the mid to upper 50s. Mesoscale models forecast mixed layer CAPE this afternoon close to 1000 J/kg in the eastern portions of the forecast area. Deep layer shear is stronger than a normal monsoon day, but still not overly impressive. Shear and instability could combine for a few strong to locally severe storms this afternoon. There is also a threat of some training storms producing flash flooding. Drying trend still looks on track starting Tuesday. && .PREV DISCUSSION /435 AM MST/...From Tonight through Friday, a drier and stable airmass will cover northern Arizona with west southwest flow aloft continuing. While no showers and tstorms are forecast after this evening, there could be a decent amount of mid level cloud cover tonight as a shortwave trough moves through the Great Basin. Min temps the next few mornings should be around 4 degrees below average for the date. For the weekend, monsoon moisture and instability may return to eastern Arizona Saturday and spread northwestward Sunday. We keep the slight chance of storms going for now. && .AVIATION...For the 18Z package...Expect sct shra/tsra and isold +tsra mainly east of a KFLG-KPAN line from 18Z-02Z today. MVFR/IFR in the stronger storms. Mainly VFR conditions elsewhere with SW sfc winds 10-20kts. VFR all areas aft 02Z. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...A decreasing trend in storm coverage is expected today, with only a slight chance for showers in the White Mountains by Tuesday. Breezy southwest winds are also expected for Monday and Tuesday afternoons. Wednesday through Friday...Dry conditions with generally light winds are anticipated. && .FGZ WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC...JJ/DL AVIATION...Peterson FIRE WEATHER...TPS For Northern Arizona weather information visit weather.gov/flagstaff
Hazardous weather outlook, Aug 14, 9:12 AM MST, 5 hours 4 minutes before
Hazardous Weather Outlook National Weather Service Flagstaff AZ 912 AM MST Mon Aug 14 2017 AZZ010>018-038>040-150200- Chinle Valley-Chuska Mountains and Defiance Plateau- Little Colorado River Valley in Coconino County- Little Colorado River Valley in Navajo County- Little Colorado River Valley in Apache County- Western Mogollon Rim-Eastern Mogollon Rim-White Mountains- Northern Gila County-Oak Creek and Sycamore Canyons- Black Mesa Area-Northeast Plateaus and Mesas South of Hwy 264- 912 AM MST Mon Aug 14 2017 This hazardous weather outlook is for Apache...Coconino... Northern Gila...Navajo...and Yavapai Counties in Northern Arizona. .DAY ONE...Today and Tonight Scattered thunderstorms are expected this afternoon and early evening generally along and east of a Page to Flagstaff to Payson line. Some of the storms could become strong or locally severe, with hail and gusty winds. Locally heavy rainfall and flooding could develop in a few locations due to storms moving repeatedly over the same area. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Much drier air will end the chance of thunderstorms over most of northern Arizona Tuesday through at least Friday. A slight chance of storms returns to the region for the weekend. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures.
In the hours before
Special weather statement, Aug 14, 1:31 PM MST, 45 minutes before
Special Weather Statement National Weather Service Flagstaff AZ 131 PM MST MON AUG 14 2017 AZZ013-142100- Little Colorado River Valley in Navajo County- 131 PM MST MON AUG 14 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NAVAJO COUNTY SOUTH OF HOLBROOK UNTIL 200 PM MST... At 130 PM MST, Doppler radar was tracking a strong thunderstorm 8 miles southwest of Holbrook, or 31 miles southeast of Winslow, moving east at 15 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Holbrook and Woodruff. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3473 11029 3486 11035 3496 11010 3476 11003 TIME...MOT...LOC 2030Z 249DEG 11KT 3480 11024 MCT
The office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 13, 5:24 PM MST | Special Weather Statement | FGZ | 36 min | |
| Aug 13, 6:18 PM MST | Severe Thunderstorm Warning | FGZ | Coconino | 18 min |
| Aug 13, 6:33 PM MST | Areal Flood Advisory | FGZ | Coconino | 117 min |
| Aug 14, 1:31 PM MST | Special Weather Statement | FGZ | 29 min | |
| Aug 14, 3:32 PM MST | Areal Flood Advisory | FGZ | Apache, Navajo | 3 hr |
| Aug 14, 4:20 PM MST | Special Weather Statement | FGZ | 25 min | |
| Aug 14, 4:30 PM MST | Severe Thunderstorm Warning | FGZ | Apache, Navajo | 30 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.